Minnesota, 2019

Flash Flood and Damaging Winds in Minnesota, July 8 to 9, 2019

July 8 to 9, 2019 · NWS FGF · 24 events in 8 counties and zones

By mid afternoon of July 8th, temperatures across eastern North Dakota and the northwest quarter of Minnesota had risen into the mid to upper 80s with dew points in the mid 60s to low 70s. A stationary boundary set up from west of Bismarck to near Rolla, North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$50,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By mid afternoon of July 8th, temperatures across eastern North Dakota and the northwest quarter of Minnesota had risen into the mid to upper 80s with dew points in the mid 60s to low 70s. A stationary boundary set up from west of Bismarck to near Rolla, North Dakota. Thunderstorms initially fired along this boundary, but as the evening wore on, the storms merged into lines, which tracked to the east-southeast, eventually into northwest and west central Minnesota. These storms mainly produced strong winds, but heavy rain was also reported in many areas. The Fargo-Moorhead area picked up quite a bit of rain in a short period of time, which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 5:10 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 8, 5:10 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
610 PM CDT Mon Jul 8 2019

.UPDATE...
Issued at 610 PM CDT Mon Jul 8 2019

Adjustments made to account for current thunderstorm
coverage/timing, which is in line (generally) with HREF and
consensus of CAMs as broken thunderstorm clusters (some showing
linear properties on smaller scale) are beginning to expand and
shift east/southeast. Environment is still highlighted by very
moist/buoyant air mass with borderline shear values ("best" shear
in our west). Severe threat associated with clusters will
continue mainly wind within organized segments (isolated hail
threat) and with instability axis ahead of these clusters
extending further south and east decision was made after
coordination to expand watch in ND and into far northwest MN.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019

The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.

Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.

Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019

Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.

Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jul 8 2019

High confidence that thunderstorms will affect most TAF sites at
some point during the period. Did go with predominant thunder
where confidence was highest, and VCTS where confidence is
somewhat lower (and timing is later). Otherwise, expect gusty
southerly winds in some areas this afternoon. Cigs mainly VFR, but
there is the potential for IFR/MVFR in during the thunderstorms,
and more widespread on Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 9 PM CDT this evening for NDZ006>008-
     014>016-024-026-054.

MN...None.
&&

UPDATE...DJR
SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...TG
Hazardous weather outlook, Jul 8, 9:35 AM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1035 AM CDT Mon Jul 8 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1035 AM CDT Mon Jul 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated thunderstorms possible over northeastern North Dakota
and northwest Minnesota during the late morning and early
afternoon period. These storms will remain weaker but could
produce lightning and brief heavy rainfall.

Stronger thunderstorms are expected to develop during the mid to
late afternoon over north central North Dakota between Devils Lake
and Minot. These initial scattered storms will bring a threat of
hail greater than 2 inches, wind gusts up to 70 mph, and possibly
a tornado. By the evening hours, these storms will form into a
line and move east and southeast into much of eastern North Dakota
and northwest Minnesota. As the storms transition into a line,
the main threats will be hail around 1 inch, wind gusts to 70 mph,
and excessive rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected Tuesday, ending Wednesday.
Locally heavy rainfall the main threat. There is also a risk for
isolated severe storms Tuesday afternoon with hail, wind, and a
tornado potential threats. Periodic thunderstorm chances exist
through the late week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 4:11 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
511 PM CDT Mon Jul 8 2019

NDZ007-008-082300-
Pembina ND-Cavalier ND-
511 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAVALIER AND NORTHWESTERN
PEMBINA COUNTIES UNTIL 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Langdon, moving northeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Langdon, Walhalla, Osnabrock, Mountain, Nekoma, Olga and Concrete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4900 9781 4872 9772 4854 9838 4854 9839
      4885 9843 4900 9802
TIME...MOT...LOC 2211Z 246DEG 30KT 4877 9826

Lee
Local storm report, Jul 8, 4:17 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     LANGDON                 48.76N 98.37W
07/08/2019  M54 MPH          CAVALIER           ND   AWOS

            REPORT FROM LANGDON AWOS AT THE LANGDON AIRPORT.

&&

KNUTSVIG
Local storm report, Jul 8, 4:21 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
521 PM CDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     1 E LANGDON             48.76N 98.35W
07/08/2019  M63 MPH          Cavalier           ND   MESONET

            NDAWN SENSOR - 10 M WIND.

&&

KNUTSVIG
Special weather statement, Jul 8, 4:30 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
530 PM CDT Mon Jul 8 2019

MNZ004-005-082300-
Kittson MN-Roseau MN-
530 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES UNTIL 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, or 42 miles west of Roseau, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lancaster and Caribou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4876 9665 4885 9686 4900 9668 4900 9623
TIME...MOT...LOC 2230Z 226DEG 27KT 4887 9669

Lee
Special weather statement, Jul 8, 4:39 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
539 PM CDT Mon Jul 8 2019

NDZ014-024-082345-
Eddy ND-Benson ND-
539 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND EDDY
COUNTIES UNTIL 645 PM CDT...

At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheyenne to Melville. Movement was east at
45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sheyenne, Warwick, Hamar and Brantford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.

LAT...LON 4787 9853 4767 9852 4767 9851 4759 9851
      4759 9911 4785 9913
TIME...MOT...LOC 2238Z 261DEG 39KT 4784 9901 4731 9901

Lee
Special weather statement, Jul 8, 5:15 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
615 PM CDT Mon Jul 8 2019

NDZ024-026>029-090015-
Griggs ND-Nelson ND-Eddy ND-Steele ND-Grand Forks ND-
615 PM CDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
NELSON...NORTHERN GRIGGS...NORTHWESTERN STEELE AND EASTERN EDDY
COUNTIES UNTIL 715 PM CDT...

At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tolna to near Red Willow Lake to near
Glenfield. Movement was east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Larimore, Cooperstown, Northwood, Golden Lake, Finley, McVille and
Aneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and northeastern North Dakota.

LAT...LON 4785 9853 4788 9852 4810 9774 4780 9751
      4749 9767 4738 9850 4759 9850 4759 9854
      4761 9853 4785 9865
TIME...MOT...LOC 2315Z 254DEG 39KT 4781 9850 4764 9842 4745 9851

Lynch

The radar

The Fargo/Grand Forks radar (KMVX), 182 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Roseau

When
July 8, 5:25 PM CST
Where
Roseau County, 3.31 mi SSE of Malung
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.740, -95.680

Several large branches were blown down in a tree claim.

Thunderstorm Wind, Polk

When
July 8, 6:35 PM CST
Where
Polk County, 2.27 mi SSE of East Grand Forks
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.900, -97.000

Six inch diameter trees and branches were blown down.

Thunderstorm Wind, Polk

When
July 8, 6:52 PM CST
Where
Polk County, 2.78 mi NW of Tabor
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.080, -96.860

Roofing material was blown off a garage and a few large trees were blown down.

Thunderstorm Wind, Marshall

When
July 8, 7:00 PM CST
Where
Marshall County, Warren
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.200, -96.770

One nine inch diameter tree and several large branches were blown down in town.

Thunderstorm Wind, Polk

When
July 8, 7:25 PM CST
Where
Polk County, 1.55 mi ESE of Euclid
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.960, -96.600

Metal roofing was torn off a machine shed near Euclid.

Thunderstorm Wind, Polk

When
July 8, 7:45 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.770, -96.610

Large tree branches were blown down across the northern part of town.

Thunderstorm Wind, Polk

When
July 8, 7:53 PM CST
Where
Polk County, 0.47 mi W of Fertile
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.530, -96.290

A few large tree branches were blown down across town.

Thunderstorm Wind, Clearwater

When
July 8, 8:25 PM CST
Where
Clearwater County, 0.83 mi NW of Gonvick
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.740, -95.510

Several large branches were blown down.

Thunderstorm Wind, Polk

When
July 8, 8:32 PM CST
Where
Polk County, 0.83 mi NE of Fosston Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
47.590, -95.760

The wind gust was measured at the Fosston airport.

Thunderstorm Wind, Polk

When
July 8, 8:33 PM CST
Where
Polk County, Fasston
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
47.580, -95.750

Numerous large tree branches were blown down around town. One tree branch pierced the siding and inside wall of a house and another home had a window blown in.

Thunderstorm Wind, Clay

When
July 8, 9:08 PM CST
Where
Clay County, 2.02 mi WSW of Comstock
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.660, -96.790

A few large branches were knocked down at a farmstead.

Thunderstorm Wind, Beltrami

When
July 8, 9:10 PM CST
Where
Beltrami County, Solway
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
47.520, -95.130

Several trees were blown down.

Thunderstorm Wind, Beltrami

When
July 8, 9:28 PM CST
Where
Beltrami County, 3.48 mi NW of Birchmont
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.580, -94.940

A personal weather station was blown over and several large tree branches were blown down.

Thunderstorm Wind, Clearwater

When
July 8, 9:40 PM CST
Where
Clearwater County, 0.69 mi S of Zerkel
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
47.310, -95.380

Large tree branches were blown down.

Thunderstorm Wind, Beltrami

When
July 8, 9:45 PM CST
Where
Beltrami County, Birchmont
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
47.550, -94.880

Several large trees were blown down. A long storage garage complex that was under construction was collapsed by the wind.

Thunderstorm Wind, Clay

When
July 8, 9:51 PM CST to 10:03 PM CST
Where
Clay County, 0.47 mi E of Barnesville
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
46.650, -96.420

The wind gusts were measured by a personal weather station.

Thunderstorm Wind, Beltrami

When
July 8, 10:00 PM CST
Where
Beltrami County, 0.83 mi SE of Lavinia
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.510, -94.810

Trees were blown down on the northeast shore of Lake Bemidji.

Thunderstorm Wind, Wilkin

When
July 8, 10:20 PM CST
Where
Wilkin County, 3.4 mi WNW of Rothsay
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.490, -96.350

The wind gust was measured by a MNDOT RWIS sensor along Interstate 94.

Thunderstorm Wind, Otter Tail

When
July 8, 10:25 PM CST
Where
Otter Tail County, 0.84 mi SE of Rothsay
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.470, -96.270

Large trees were blown over into the street.

Thunderstorm Wind, Otter Tail

When
July 8, 10:35 PM CST
Where
Otter Tail County, 0.47 mi W of Pelican Rapids
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
46.570, -96.090

Three trees were blown down at one lot in town.

Thunderstorm Wind, Otter Tail

When
July 8, 10:53 PM CST
Where
Otter Tail County, 0.48 mi W of Ottertail
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.430, -95.560

A gazebo was blown over and a few shingles were blown off the roof of a house.

Thunderstorm Wind, Otter Tail

When
July 8, 10:54 PM CST to 10:56 PM CST
Where
Otter Tail County, 2.93 mi ESE of Vergas
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.660, -95.740

Large branches were blown down.

Thunderstorm Wind, Otter Tail

When
July 8, 11:10 PM CST
Where
Otter Tail County, 0.69 mi N of Battle Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.290, -95.720

A pine tree was snapped and numerous large branches were blown down around town.

Flash Flood, Clay

When
July 8, 11:30 PM CST to July 9, 2:00 AM CST
Where
Clay County, 1 mi N of Moorhead to 1 mi S of Moorhead
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Social Media
Coordinates
46.895, -96.750

Two to four inches of rain quickly flooded low lying areas around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829068, 829069, 829070, 829072, 829074, 829075, 829078, 829079, 829080, 829082, 829083, 829086, 829087, 829088, 829090, 829091, 829092, 829093, 829095, 829096, 829097, 829098, 829099, 829100.